Illinois, 2025

Flash Flooding and Flooding in Illinois, July 25 to 26, 2025

July 25 to 26, 2025 · NWS LOT · 10 events in 6 counties and zones

Isolated thunderstorms produced funnel clouds across central Illinois during the late morning of July 25th. A narrow line of thunderstorms developed over southeast DuPage and central Cook Counties during the late morning of July 25th and continued into the early afternoon producing torrential rainfall and widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200 million
Crop damage
$15,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms produced funnel clouds across central Illinois during the late morning of July 25th. A narrow line of thunderstorms developed over southeast DuPage and central Cook Counties during the late morning of July 25th and continued into the early afternoon producing torrential rainfall and widespread flash flooding. Scattered thunderstorms moved across portions of northern Illinois during the late evening of July 25th into the early morning of July 26th producing heavy rain and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 25, 5:47 AM CST, 2 hours 42 minutes earlier. Its key messages:

  • Additional rounds of showers and storms into Friday morning with a locally heavy rain, and isolated gusty wind threat.
  • A period of slow-moving showers and thunderstorms Friday night through Saturday may bring another round of torrential rainfall and the potential for flooding across portions of the area.
  • Dangerous heat will build back across the area on Monday (possibly as early as Sunday), with periods of thunderstorms over or just north of the area Monday through Wednesday.
Area forecast discussion, Jul 25, 5:47 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
647 AM CDT Fri Jul 25 2025

.KEY MESSAGES...

- Additional rounds of showers and storms into Friday morning
  with a locally heavy rain, and isolated gusty wind threat.

- A period of slow-moving showers and thunderstorms Friday night
  through Saturday may bring another round of torrential
  rainfall and the potential for flooding across portions of the
  area.

- Dangerous heat will build back across the area on Monday
  (possibly as early as Sunday), with periods of thunderstorms
  over or just north of the area Monday through Wednesday.

&&

.DISCUSSION...
Issued at 119 AM CDT Fri Jul 25 2025

Through Saturday:

Complex warm season pattern is in place early this morning, with
continued concerns for locally heavy rainfall and gusty
thunderstorms being the main near term concerns. Challenges will
center on timing individual shortwaves/boundaries that will serve as
focus for thunderstorms.

The low level atmosphere, and really the entire atmospheric column,
has not been scoured out ahead the afternoon storms, and you can
make out an outflow boundary along a line from Peru to Gary.
Dewpoints north of the boundary are still holding in the lower 70s,
but mid to even upper 70s are in place across central Illinois. THus
from an instability perspective, the atmospheric is still fairly
primed.  Similarly, an assessment of PWATs show an enhanced area of
2"+ PWATs along the boundary.  Aloft, water vapor imagery depicts
numerous MCVs/compact vort maxes from central IL extending back to
the Texas Panhandle. 850-700 mb flow from the SW ahead of the first
wave shows some uptick as well.

It appears the focus tonight into early Friday will be locally heavy
rainfall with some embedded thunderstorms. Most guidance suggests
that the environment may be a bit more conducive along and
south/east the aforementioned boundary. Higher DCAPE values will be
in place ahead of this first wave, and with a shallow stable layer,
we do still need to monitor for gusty winds south of Chicago into NW
Indiana which should peak before early-mid morning. Outflow is
surging ahead of the storms, thus at least for the time being gusts
should hold under 40 mph.

The challenge will be that there is not that much of gap
between each upstream wave, but it looks like coverage may ease
a bit through the morning into early afternoon. The next wave(s)
will be moving into northeast IL/northwest IN during the
afternoon. With extensive cloud cover, instability will be a bit
more muted. Deep layer shear will also be lower. Therefore
coverage of showers and storms this afternoon will likely be
focused on any inland surging lake boundary, and would be
scattered in nature. Locally heavy rainfall again would be the
main hazard with tall/skinny CAPE profiles and very little wind
in the steering layer.

Another nocturnal uptick in low level southwest winds will shift the
moist axis back toward more of the area overnight Friday night into
early Saturday. The shower and storm chances never really end Friday
evening, however better chances will come in this latter time frame
as a more organized trough axis aloft will come overhead in the
conjunction with the low level jet response and commensurate uptick
in 2" + PWATs areawide (versus further south on Friday). This will
be another period to watch for heavy rainfall. And with the approach
of the trough/some enhanced shear will again bring some concern for
damaging winds. Much depends on the arrival time of the wave.

KMD

Saturday Night through Thursday:

Saturday night the low level flow turns more westerly and it looks
like the more organized shortwaves will pass east of the area. There
will still be subtle waves in westerly flow moving in, but rising
heights aloft should limit storm coverage on Sunday.

Concern will then shift to a return to heat and humidity. Dewpoints
will again be on the rise on Sunday and a portion of the thermal
ridge across the plains will look to shift back overhead early next
week, especially into Monday as an expansive high will setup smack
dab in the middle of the country right in the heart of the
climatologically favored time of year.  Dewpoints also look to be
oppressively high, upper 70s to near 80, which would place heat
indices close to 110. Beyond that, we will see if the ridge holds
into Tuesday, it certainly may, which would continue the heat and
humidity at least for some areas, and away from the lakeshore.

It appears that a longwave trough across Canada will look to squash
the ridge axis south, opening the door first to heavy rainfall
producing storms. Severe weather would also be on the table with an
upper jet nearby, southward surging cold front, and west-northwest
flow in place. A much cooler and drier airmass toward the latter half
of the week.

KMD

&&

.AVIATION /12Z TAFS THROUGH 18Z SATURDAY/...
Issued at 646 AM CDT Fri Jul 25 2025

Forecast concerns for the terminals...

- 20-30% chance for scattered showers this afternoon mainly
  south of I-80 and along the lake breeze.

- Waves of showers and thunderstorms late tonight into Saturday
  morning.

- Period of MVFR ceilings, possibly IFR, tonight through
  Saturday morning.

Several disturbances continue to traverse across eastern KS, MO,
IL, and IN this morning which is supporting the development of
showers and thunderstorms in the region. The leading disturbance
has exited northern IL and northwest IN and no longer poses a
concern for the terminals, however, the second disturbance is
moving across northern MO and will move into north-central IL
this afternoon. Given that this disturbance is forecast to be
weakening as it arrives and the modest instability forecast to
develop this afternoon, it appears the coverage of showers and
thunderstorms will be very hit and miss and mainly confined to
areas south of I-80. That said, a lake breeze is expected to
move through the Chicago area terminals this afternoon which may
kick off some scattered showers and perhaps an isolated storm
between 23z and 04z this evening. With the shower/storm coverage
remaining uncertain, have opted to maintain the PROB30s in the
TAFs for showers.

A better coverage of showers and thunderstorms is expected to
develop with the disturbance currently moving out of eastern KS
which is forecast to arrive in northern IL and northwest IN after
midnight. While confidence on showers/storms is fairly high
tonight, there is some uncertainty as to where the greatest
coverage will be and the exact timing. Therefore, have decided
to introduce PROB30s in the TAFs to attempt to highlight the
most likely arrival times at each terminal. Regardless, storms
tonight will once again have the capability to produce heavy
rainfall which will result in reduced visibility and perhaps
some instances of flooding. Additionally, the strongest storms
may also contain gusty winds in excess of 30 kts.

Outside of the rain, VFR conditions are expected to prevail
through this afternoon. Though, some MVFR clouds may drift
overhead at times this morning until diurnal mixing takes full
effect. Winds will start off north-northwest this morning but
will become easterly behind the aforementioned lake breeze this
afternoon with speeds increasing into the 8-10 kt range.
Directions will become more southeast this evening before
turning southwesterly Saturday morning. As the third
disturbance arrives tonight, ceilings are expected to lower into
the MVFR range with a 30% chance for some IFR ceilings to mix
in as well. These lower ceilings are expected to persist through
Saturday morning before improving.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 25, 2:21 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 AM CDT Fri Jul 25 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-260830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
321 AM CDT Fri Jul 25 2025 /421 AM EDT Fri Jul 25 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
  Elevated Flooding Risk.

DISCUSSION...

Thunderstorms southeast of Interstate 57 will shift east of the
area not long after daybreak.

Periodic thunderstorms this afternoon and again later tonight will bring
the chance for torrential rainfall and localized flooding,
particularly late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Sunday...
  Elevated Excessive Heat Risk.
Monday...
  Elevated Excessive Heat Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Lingering thunderstorms Saturday will bring the
chance for torrential rainfall and localized flooding,
particularly Saturday morning.

Heat and humidity may once again build to dangerous levels at
times Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late today or tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 20 to 25 mph.

LMZ740>745-260830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
321 AM CDT Fri Jul 25 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

KMD

Visit us at www.weather.gov/chicago

The radar

The Chicago radar (KLOT), 56 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 flash flood, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Salle

When
July 25, 8:29 AM CST to 8:31 AM CST
Where
La Salle County, 0.86 mi SW of Serena
Reported by
Emergency Manager
Coordinates
41.480, -88.740

Photos showed a well developed funnel cloud extending two thirds of the way to the ground near Serena.

Funnel Cloud, La Salle

When
July 25, 9:09 AM CST to 9:11 AM CST
Where
La Salle County, 2.07 mi W of Dayton
Reported by
Law Enforcement
Coordinates
41.380, -88.840

Numerous reports of a funnel cloud west of Dayton were relayed by law enforcement.

Flood, Will

When
July 25, 10:30 AM CST to 12:30 PM CST
Where
Will County, 1.45 mi WSW of Naperville to 0.6 mi WSW of Naperville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.715, -88.177

Video showed neighborhood roads flooded in the vicinity of 95th Street and Plainfield-Naperville Road.

Flood, Du Page

When
July 25, 10:30 AM CST to 12:30 PM CST
Where
Du Page County, 2.62 mi SSE of Naperville to 2.76 mi SSE of Naperville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.734, -88.136

Photos showed at least 6 inches of flood water on roadways in the vicinity of 87th Street and South Washington.

Flood, Du Page

When
July 25, 11:00 AM CST to 12:00 PM CST
Where
Du Page County, 2.04 mi SE of Naperville to 2.29 mi SE of Naperville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.752, -88.118

A photo showed a few inches of standing water in the parking lot of a shopping center near 75th Street and Naper Boulevard.

Flash Flood, Cook

When
July 25, 11:15 AM CST to 1:45 PM CST
Where
Cook County, 1.31 mi S of Burr Ridge to 0.87 mi SSW of Greater Grand Crossing
Cause
Heavy Rain
Property damage
$200 million
Reported by
Public
Coordinates
41.731, -87.915

Flash flooding was widespread across a narrow corridor in central Cook County roughly along and south of Interstate 55 with the heaviest rain falling near Midway Airport. An estimated 30,000 basements were flooded in Chicago, including in Chicago Lawn, West Lawn, Elsdon, Clearing, Garfield Ridge and Gage Park. Approximately 100 structures were damaged or destroyed from the flooding. Numerous roads and viaducts were flooded and closed. A person was reported trapped in a car that was stuck in a flooded viaduct near Gage Park, who needed to be rescued. Two to three feet of flood waters were reported on 47th Street between South Halsted Street and South Morgan Street. In Washington Park, an underpass was flooded on South Street with a vehicle stuck in the flood waters.

In Bridgeview, waist high flood waters were reported on neighborhood streets from 79th Street to 83rd Street. Flood waters 6 to 18 inches deep were reported on streets from 71th Street to 84th Street just east of Harlem Avenue. There were over a dozen water rescues in Bridgeview. In Justice, multiple streets were flooded with several inches of water. At least one car was stuck in the flood waters. Multiple streets were flooded with several inches of flood water in Summit. An additional estimated 3,500 basements were flooded across Bedford Park, Bridgeview, Burbank and Summit.

Storm total rainfall amounts which fell in a 2 to 3 hour period included 5.98 inches in Garfield Ridge; 5.68 inches one mile west northwest of Bridgeview; 5.50 inches in Burr Ridge; 5.15 inches one mile southeast of Midway Airport; 4.90 inches in Bedford Park; 4.64 inches one mile west of Bedford Park; 3.38 inches one mile south southwest of Indian Head Park and 3.14 inches at Midway Airport.

Flash Flood, Du Page

When
July 25, 11:20 AM CST to 1:45 PM CST
Where
Du Page County, 1.31 mi W of Argonne National Laboratory to 2.31 mi NE of Palisades
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
41.722, -88.005

In Darien, cars became stuck in several inches of flood water on Cass Avenue eventually leading to the road's closure. Knee deep water was reported in parking lots. Several side streets were flooded. At least five structures were flooded, including multiple rooms which were flooded in the Darien Municipal Center. A nearby personal weather station measured 4.72 inches of rain between 10:00 CST and 12:00 CST. Near Willowbrook, parking lots and roads were flooded with several inches of water near the intersection of Route 83 and Plainfield Road. Basement flooding was also reported in an adjacent neighborhood. Near Burr Ridge, a photo showed flood waters up to the hood of parked vehicles in the vicinity of South Frontage Road and Meadowbrook Drive. Video showed 6 to 12 inches of flood waters in the southbound lanes of Interstate 55 near Route 83. A nearby storm total CoCoRaHS report was 3.92 inches of rain.

Flood, Cook

When
July 25, 1:45 PM CST to 4:30 PM CST
Where
Cook County, 1.32 mi S of Burr Ridge to 0.87 mi SSW of Greater Grand Crossing
Cause
Heavy Rain
Reported by
Public
Coordinates
41.731, -87.915

After torrential rain and widespread flash flooding during the late morning and early afternoon of July 25th, flooding continued across a narrow corridor in central Cook County through the late afternoon.

Flood, Winnebago

When
July 25, 9:00 PM CST to 11:50 PM CST
Where
Winnebago County, 2.64 mi SE of New Milford to 4.19 mi SE of New Milford
Cause
Heavy Rain
Reported by
Public
Coordinates
42.152, -89.035

Running water was reported over Edson Road north of Monroe Center.

Flash Flood, Ogle

When
July 25, 9:15 PM CST to July 26, 12:15 AM CST
Where
Ogle County, 4.07 mi S of Chana to 0.31 mi NE of Creston
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.922, -89.235

Route 64 was flooded in multiple locations between Skare Road and Interstate 39 and ditches along the road were full of water. Video showed a few inches of water on Route 251 near Route 64. Multiple houses and basements were flooded in Hillcrest and on the north side of Rochelle. Fields at Rochelle Township High School were flooded. The Kyte River overflowed its banks. Approximately 35 acres of corn and soybeans were damaged or destroyed by flood waters. A private weather station near Lindenwood measured 3.20 inches of rain between 20:08 CST and 21:08 CST.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280009, 1280010, 1280031, 1280039, 1280073, 1280005, 1279984, 1281602, 1280012, 1280011.